Hail, Elbert
- When
- April 23, 4:23 PM MST to 4:27 PM MST
- Where
- Elbert County, 3.2 mi NNE of Monument Airport
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.260, -104.610
Severe thunderstorms develop over the Palmer Divide and tracked eastward across Lincoln. 5 inches in diameter fell and winds reached up to 66 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms develop over the Palmer Divide and tracked eastward across Lincoln. Hail up to 2.5 inches in diameter fell and winds reached up to 66 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 23, 3:39 PM MST, 44 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 439 PM MDT Wed Apr 23 2025 .KEY MESSAGES... - Increased chances for showers and thunderstorms late this afternoon and evening, a few could be severe over the plains southeast of Denver. - Another round of afternoon/evening showers and thunderstorms Thursday afternoon and evening, some of which could be severe along and east of the urban corridor. - Cooler Friday with light rain. Snow levels will remain above 9,000 ft elevation. - Well above normal temperatures possible this weekend. Critical fire weather conditions will be a concern on Sunday. && .SHORT TERM /Through Thursday/... Issued at 245 PM MDT Wed Apr 23 2025 A cold front has brought northeast winds to the area today advecting cool air into the area. Moisture has gradually increased through the day. Over the northeast plains, low clouds have persisted and crept westward, with the leading edge of the low clouds near Fort Collins to DIA line. It will likely be too cool in this area to support strong to severe storms. The main threat area for severe weather still looks to the southeast of Denver and over/east of the Palmer Divide. SBCAPE has reached 1000 (J/kg). There's plenty of shear to lead to stronger organized storm development. The main threat area still looks to be eastern Adam/Arapahoe, Elbert, southern Washington, and Lincoln counties. Main threats will be hail, slightly larger than 1 inch in diameter and 60 mph winds. Elsewhere, due to limited moisture and/or instability the thunderstorms will be weaker. The severe threat ends mid evening as the airmass begins to stabilize. There will be enough lift for showers and weaker storms to persist through evening hours over the northeast plains. It will be another tricky forecast for Thursday. Low clouds will prevail across much of urban corridor and eastern plans during the morning hours. Will have low PoPs in the forecast since we could see a little light rain or drizzle from this. The clouds will be slow to burn off and may not burn off over the far eastern plains. As far as severe weather goes, the far eastern plains look to be too cool and capped. Farther west over the Front Range and foothills, moisture will be limited, likely keep any convection weak. The should be an area between the low clouds on the plains and the drier air over the higher where it will be moist and warm enough for stronger/severe storms. In this area are looking at temperatures reaching the mid to upper 60s with dew points in the 40s. If readings reach this, MLCAPE reaches 1000 (J/kg). The I-25 corridor and nearby eastern plains seem to have the best chance at seeing these favorable conditions for the stronger to severe storms. However, where low clouds are slow or don't burn off, this would likely result in too cool and stable conditions for strong to severe storms. && .LONG TERM /Thursday night through Wednesday/... Issued at 245 PM MDT Wed Apr 23 2025 Thursday night, upper level trough will be off the West Coast of the U.S. with a weak to moderate southwesterly flow over Colorado. At the surface, the pressure gradient between higher pressure over the Northern Plains States and lower pressure over Colorado will allow a cold front to push across Northeastern Colorado during the evening with upslope flow behind it. Consequently, should see scattered to numerous showers along with a few storms, east of the mountains during the evening, transitioning to light rain and some drizzle overnight. Some of the storms across the plains could be strong to marginally severe during the early evening hours. The light rain and drizzle should continue into the morning hours with the low clouds breaking up by afternoon as the upslope flow diminishes. With all the low clouds in place, the temperatures on Friday will be quite cool with max readings only expected to climb into the 50s across the plains. By afternoon, there should be enough daytime heating and instability to produce another round of scattered to numerous showers and a few thunderstorms from the Front Range mountains eastward into the adjacent plains. Over the weekend, the models are showing a closed upper low tracking from Central California into the Great Basin. Ahead of this system, Colorado will be under the influence of a dry southwesterly flow aloft which should result in warmer and drier weather across the forecast area. The exception may be across the far Northeastern Plains on Saturday where lingering low clouds and fog in the morning may keep temperatures on the cool side. There may also be enough moisture and instability Saturday afternoon to produce a few high based showers and storms across the CWA as well. Further to the east where greater moisture and instability exist, can't rule out a stronger storm. On Sunday, model cross sections are showing a downsloping southwesterly flow setting up east of the mountains. This flow is expected to produce very warm and dry conditions across the plains with temperatures climbing into the upper 70s and lower 80s. This combined with gusty southwesterly winds to 40 mph would lead to increasing fire weather concerns during the afternoon and early evening hours. By early next week, the upper low moves across the Northern Rockies and Northern Plains States with a trailing cold front moving through Northeastern Colorado. This pattern should lead to cooler unsettled weather across the forecast area with some snow possible over the higher mountains. && .AVIATION /00Z TAFS through 00Z Friday/... Issued at 431 PM MDT Wed Apr 23 2025 Best chc of tstms thru 02z may stay to the south and east of DIA. Winds have gone more ENE at DIA behind a boundary while winds were more north at APA and BJC. Next question is development of stratus. It has been lingering to the northeast of DIA late this aftn. Timing of it developing isn't certain, especially if winds eventually go more southeast. For now have included a tempo group for MVFR ceilings between 03z and 06z. After 06z will have MVFR ceilings with IFR cilings between 11z and 16z. Expect these lower ceilings will lift by 19z on Thu. Winds will be light Se in the morning and then transition to E or SE by 19z. There will be a chc of tstms mainly after 21z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...JK AVIATION...RPK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1109 AM MDT Wed Apr 23 2025 COZ030>051-241715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1109 AM MDT Wed Apr 23 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated light showers are possible this afternoon, spreading from the high country onto the eastern plains. Briefly gusty winds may accompany the stronger showers that develop today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered afternoon showers and thunderstorms are forecast most days this week, especially Wednesday and Thursday. A couple stronger storms on Wednesday afternoon could produce hail and gusty winds, mainly east of I-25. We should transition to warmer and drier weather over the weekend with potential fire weather concerns across portions of the plains by Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement National Weather Service Denver CO 448 PM MDT Wed Apr 23 2025 COZ041-232330- Elbert/Central and East Douglas Counties Above 6000 Feet CO- 448 PM MDT Wed Apr 23 2025 ...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ELBERT AND SOUTHEASTERN DOUGLAS COUNTIES UNTIL 530 PM MDT... At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Greenland, or 35 miles south of Denver, moving east at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Elbert, Elizabeth, Kiowa, Ponderosa Park, Castlewood Canyon and Fondis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3916 10478 3933 10483 3944 10449 3919 10442 TIME...MOT...LOC 2247Z 253DEG 13KT 3925 10473 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH RPK
The Denver radar (KFTG), 59 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
From the Limon airport (LIC).
From a weather station 7.7 miles northwest of BOYERO.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245270, 1245271, 1245272, 1245273, 1245274, 1245277, 1245275, 1245276, 1245278.